Some months ago, my daughter, 43, woke up with a very rapid heartbeat and felt as if someone was sitting on her chest. She was diagnosed with an abnormally fast heart rate, supraventricular tachycardia and was given an ablation procedure, but it didn’t work. She was then prescribed verapamil.
Terrified it would make her feel unwell, she’s decided not to take it and instead uses various techniques when the episodes occur, which do usually reduce their severity. My daughter wonders if her vagus nerve is involved and if so, should she be referred to a neurologist? Could these frequent episodes weaken her heart.
Jo Dobson, Newbury.
A father asked if his daughter’s heart could permanently be weakened because of frequent episodes of a rapid heart rate
The situation and the inability to find an effective treatment must be causing great anxiety for you and your daughter. Let me first reassure you that the episodes will not weaken her heart.
Supraventricular tachycardia (SVT) is a condition where the heart beats far faster than normal for periods lasting anything from seconds to hours. These episodes often start and stop suddenly and are caused by faulty electrical signals that make the atria, the upper chambers of the heart, contract too rapidly; during an SVT episode the heart can beat at 150 to 250 times per minute compared with a normal 60 to 100.
Why I’m worried about…
Hay fever sufferers. At this time of year, almost all conversations are interrupted by sneezing. ‘Ah,’ people say apologetically, ‘I should really take my hay fever pills.’
They wait until the blossoms are in bloom and the sun is shining before they start taking antihistamines, but by then it’s too late.
For maximum benefit, you need to take them before the pollen is released. So if you are one of the many millions in this country who suffer from hay fever, then I implore you, next year, mark your calendar with a reminder for early March: Start taking antihistamines.
This causes a sense of lightheadedness and may also lead to trouble breathing or tightness in the chest. These symptoms occur because when the heart beats very fast it doesn’t have time to fill in between each beat, reducing the amount of oxygenated blood that is being pumped around the body.
The condition is diagnosed using an electrocardiogram (ECG), a recording of the electrical activity of the heart. Your daughter is correct in thinking the vagus nerve could play a role — it runs from the brain to the abdomen with a branch going to the heart, and stimulating the nerve will often stop the abnormal rhythm.
This is done using a technique known as the Valsalva manoeuvre — holding the nose tightly closed and trying to exhale hard out of it — or by dipping the face into cold water for a second or two. However, vagal stimulation is effective only in about one case in three.
When it comes to heart rhythm, treatment is the province of a cardiac electrophysiologist, who specialises in the electrical activity of the heart, rather than a neurologist, whose responsibility is the nervous system.
He asks: ‘My daughter wonders if her vagus nerve is involved and if so, should she be referred to a neurologist?’
The usual treatment is beta blockers, which in your longer letter you say your daughter was prescribed but stopped taking, with her GP’s agreement, as they made her feel unwell. Another option, during an acute attack, is an injection of adenosine, which blocks faulty signals in the heart.
Verapamil, a type of drug known as a calcium channel blocker, could also be a treatment for other patients, but you say your daughter is worried about taking this.
It helps to slow the heart rate and works differently from beta blockers, so may avoid the effects your daughter experienced. It is given either intravenously, for an acute attack, or by mouth, to try to prevent attacks.
Food for thought
Another week, another idea about how to tackle the childhood obesity crisis. This week it’s The Royal College of Paediatrics and Child Health which has suggested, among other things, that fast food shops should be banned from opening within 400m of a school.
It’s a worthy but futile gesture. Even if the chip shop isn’t on a school’s doorstep, there may well be one around the corner from a child’s home.
The real issue is educating our children about healthy choices — if we don’t do that, you can have as many fruit and veg stalls outside schools as you want, but children will just walk on by.
In some cases, patients are also offered the ablation procedure you mention. This is where catheters are threaded through veins up to the heart, enabling doctors to examine and test areas that might be responsible for the abnormal rhythms. Once identified, these can be ablated or destroyed, which does provide a permanent cure.
In your daughter’s case, the specialist was unable to trigger an episode and could not identify the abnormal regions, so ablation was not possible. While I understand the reluctance of your daughter to take medication, verapamil may prevent or reduce the episodes until her next appointment.
It may well have been prescribed as an interim measure, as I suspect another attempt at ablation may be on the cards given that your daughter is otherwise healthy.
Risk factors for SVT include smoking and obesity, but these are not an issue in her case.
After having a cancerous growth removed surgically from my colon and five sessions of oxaliplatin and capecitabine chemotherapy, I have been left with prickly fingers and feet.
At times, my feet are also very hot. This has made walking difficult. I finished chemotherapy three months ago and my doctor tells me that it may or may not go away. What is your view?
John Cockle, Wendover, Bucks.
Oxaliplatin has a big place in the treatment of colon cancer as studies show it instigates a chemical reaction inside cancer cells which leads to cell death. Long-term studies have also confirmed that it provides a significant increase in the five-year survival rates.
But, like all chemotherapy, it can be toxic to healthy cells, including nerve cells. After an infusion, oxaliplatin often causes discomfort in the throat and sensitivity and tingling when touching cold items.
A man had a cancerous growth removed from his colon but has been left with prickly fingers and feet (FILE photo)
Around 80 per cent of patients experience this, but it resolves usually two or three days after each chemotherapy session.
However, in the weeks or even months after the treatment has finished, patients can also experience tingling and numbness in the feet and legs and hands and arms.
This is because oxaliplatin enters the dorsal root ganglion, the bundle of nerves just outside the spinal cord, and binds to the DNA in nerve cells, causing them to die. It takes time for this damage to be repaired.
In the meantime, the damaged nerve tissue sends abnormal signals, causing the tingling and heat you describe.
The symptoms start to improve about three months after the final course of chemotherapy, though in some patients it initially continues to worsen before later resolving — the symptoms in the upper limbs normally start to fade before those in the feet.
In my view…..Doctors need to talk more
The need to communicate well with patients is something that’s drummed into doctors and nurses from the start. Yet when it comes to talking to each other, the medical profession seems to have lost its way, and it’s having a deleterious effect on patient care.
When I was a junior hospital doctor in the Seventies, it was not unusual to see a GP on the ward round when we discussed their patient.
They would talk about the care of the patient with the consultants, who they often knew personally — indeed, they would write referral letters directly to hospital colleagues whom they knew, trusted and respected. This easy communication ensured better, prompt and appropriate care. But with the arrival of the internal market, promoted by Ken Clarke during his tenure as Minister of State for Health, the referral process was hijacked by management.
This slowed down treatment and contributed to longer waiting lists. Rather than call a hospital colleague for advice, GPs had to refer the patient via a letter.
So I read with astonishment about a scheme being spearheaded by a GP practice in Belfast, where direct relationships are being set up with local consultants whom the GPs can call for advice and discussion of referrals — airing problems that may or may not need specialist involvement, for instance, or to clarify investigation arrangements.
The practice introduced the scheme because the GPs realised patient care was suffering through a lack of good and easy communication with hospital colleagues. It has resulted in the speeding up of patient treatment. My astonishment was directed at the fact they are calling this ‘new’.
I do not accept that the growth of the population and greater pressures on time means more practices cannot revert to this approach. It is a system that didn’t only work — it worked well.